Dermatology Expert Forum
help! red round patch on face that comes and goes in same spot
About This Forum:

This forum is for questions regarding Dermatology issues, such as: rashes, acne, birthmarks, skin infections, rosacea, and general skin care. All questions will be answered by a medical professional.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

help! red round patch on face that comes and goes in same spot

Hi,

I am 27 years old, with fair skin, and currently 35 weeks pregnant.  Over the last 2-3 weeks I have developed a strange rash/spot of sorts on my face.  It began as a small, reddish patch (looked kind of like a small abrasion) on my left cheek, about 3/4 inch below the outside corner of my left eye.  It slowly grew over about 5-7 days.  It was red, became slightly raised, and was almost perfectly round.  It may have had a very faint reddish border, or it may have just been the raised edges that made it appear so.  Anyway, it finally reached about the size of a dime.  The inside was *very* slightly dry/flaky, and it would only occasionally itch a *very* little bit (almost so as not to be noticed).  I tried applying Neosporin from the time I first noticed it -- it didn't seem to have much of an effect.  However, after growing to dime-sized, it slowly cleared up.  After 3 or 4 days, it was gone.  

Then, about 3 or 4 days after it had disappeared, the whole process began again.  Exact same spot; it slowly grew (perhaps it was a little bit larger the second time and a little less perfectly round); but overall the same development.  I went to my primary care physician, who took a small scraping from it and looked at it under a microscope.  He said he couldn't clearly see a fungus, but also couldn't identify it as anything else.  He recommended trying Miconazole 2% (Monistat) on it for two weeks.  Well, I began applying it, and once again -- about 7-8 days after it reappeared -- it cleared up over 3-4 days.  I have, however, continued to use the Miconazole.  Nonetheless, the spot is now reappearing, in the same spot...  

I am hoping to get referred to a dermatologist, but in the meantime, wonder if you have any suggestions as to what this might be?  What kind of rash can come and go, in the exact same spot, like this?  Could it be a strange side-effect of the pregnancy?  Is it likely to spread or keep getting bigger?  

Please help! -- this rash (or whatever it is) in addition to all the normal problems of pregnancy is really stressing me out.  I assume it's not eczema/psoriasis because it doesn't really itch; it doesn't seem to be a fungus or bacterial because it hasn't responded to either an anti-fungal cream or Neosporin.  I'm worried if it's something that could have an effect on the baby.  I've also read that some immuno-deficiency disorders (like lupus, etc.) can cause rashes on the face.  Could this be one of those??  

Thank you,

L.
Related Discussions
242489_tn?1210500813
This sounds most like eczema to me, a mild case at that.  Fungus on the face is rare, and doesn't come and go.  Don't worry about lupus or other more serious conditions.  Likewise, this certainly doesn't sound like anything which could affect the baby.

I'm confident the dermatologist will be able to establish the diagnosis and provide successful treatment.

Good luck, and don't worry.

Dr. Rockoff
7 Comments
Blank
Avatar_n_tn
P.S.  Just in case it matters ... I have also been taking nifedipine (procardia) for the last couple of months for contractions, Prozac 10mg, prenatal vitamins, and Vanceril inhaler (for asthma).  Only the Nifedipine is fairly new; the others I have a longer history with.  Could any of these (esp. the nifedipine) be implicated in this rash?  

Thanks.
Blank
242489_tn?1210500813
Nope, don't think so.

Dr. Rockoff
Blank
Avatar_n_tn
OK I DONT KNOW WHAT TO DO. I HAVE HAD THIS , KIND OF LIKE SPOT,
OR SHOULD I SAY SPOTS THAT COME AND GO. IT STARTED AS A SPOT , ONE OF THEM LUMPS THAT DONT POP BUT TERN IN TO A MOUNTAIN. USALLY THEY TEND TO HEAL UP AND GO AWAY. BUT THIS ONE HAS BEEN
WITH ME FOR FIVE WEEKS NOW. I LOOKED UP WARTS ON THE INTERNET
AND FOUND OUT THAT IT COULDNT BE THAT. IT IS ON MY CHIN OF THE
FACE.I AM THINKING OF SEEING SOME KIND OF SKIN DOCTOR,BUT IF THERE IS ANY SUGUSTIONS ABOUT ANY CREAMS OR LUBRECRANTS THAT I CAN USE PLEASE LET ME KNOW (I AM 27 YEARS OLD SO THIS IS QUITE
A SERIOUS MATTER NOT ONE OF THOES TEENAGE SPOT PROBLEMS)
Blank
Avatar_n_tn
This is an easy question to answer. Bye the way this lesion was first described it is something called ringworm. Something every wrestler knows about. Ringworm is a fungi just like the kind that we all know as the common athleted foot. So... to rid yourself of this all you need is some tough actin tinactin or any other brand. Apply for about a week and your done. Now the trick to keeping this away is to change all your sheets and disenfect any spot that you think you may have layed down or possibly rubbed this aread of skin on, clothes, towels etc. However im not so sure about my answer because the doctor you went to see said there was no fungi in the test he took. but if you look up "ringworm" you can see a pic or something and decide for yourself. I think you just have a stupid doctor because to this sounds EXACTLY like ringworm.
Blank
Avatar_n_tn
I have a similar problem......
On my face..Below my eyes, and on each side of my nose (cheek area) i have slightly uprasied , flaky spots , and on my chin, the same happenings. The spots tend to peel , which left me with the impression , that i simply had dry skin . so I have been applying everything i could get my hands on , for moisture..i have a dry "t spot" normally , so i often apply sesame seed oil on my face regularly anyways.....but I am now so desperate , that I am applying vaseline , 10 different kinds of pricy moisturizer creams , ect...and it does not go away...The moisturizers exfoliate, and leave the area smooth , but still upraised and red. I cover with makeup , ect , and it turns flaky , yet again , leaving the lesions visable...this is a serious issue for me, it is not attractive.
if anyone has a similar problem ,or any idea of what this is , please, let me know , i am worried that it could be an immune deficiency ? very scary !!!!!
If this helps ...i have what is thought to be eczema on my wrist , which is flared by jewelry.....nothing like the spots on my face thoough. This is so very frusterating !! please help !!
Thank you :)
Blank
Avatar_n_tn
The last post, above, regarding flaky, red spots around nose, etc, sounds like what I have been battling on and off for about 5 years now.

My affliction is called Seborrheic Dermatitis, described a little below from this link:

www.aad.org/pamphlets/seborrhe.html

-----------------------
Seborrheic dermatitis is a common skin disorder that can be easily treated.

What is Seborrheic Dermatitis?
This condition is a red, scaly, itchy rash in areas various locations on the body. The scalp, sides of the nose, eyebrows, eyelids, and the skin behind the ears and middle of the chest are the most common sites. Other areas, such as the navel (belly button) and skin folds under the arms, breasts, groin and buttocks, may also be involved. These areas have the highest concentration of sebaceous glands.
----------------------------------

I have it behind the ears, a huge patch on the forehead to the hair line, either side of the nose, on the eye lids, at the base of my neck, and my scalp is always busy producing skin and shedding it.

Recently I also got a round dark red spot that also flakes in the center of my right cheek, (I always sleep on my righ side, cheek on the pillow), it kind of resembles the dermatitis, but I wonder if it isn't ring worm.

With my luck, it would be.

Essentially, it is from fungus we all have. Be careful of topical steroids, they can thin the skin. There is no cure. It will need to be kept clean and managed until it decides to leave. It comes and goes and seems to react to sunlight (kils fungus), and to stress.

Nizoral seems to do a pretty good job, but you need to order the 2% version from a Canadian dot com, the 1% in USA isn't as effective.

At night I apply vaseline or over the counter cortizone type creams to keep it relatively soft, then I remove the flakes.

It's a wonderful existence. If the dermatoligist here can offer any help, I'd apreciate it.


Hope that helps someone.
Blank
Avatar_f_tn
A related discussion, Red blotchy itchy spots on face was started.
Blank
Avatar_n_tn
A related discussion, RED SPOTS was started.
Blank
542277_tn?1219868160
A related discussion, red spot on hand was started.
Blank
1109686_tn?1258365966
A related discussion, Regarding to the first question was started.
Blank
Continue discussion Blank
This Forum's Experts
563773_tn?1374250139
Bhupinder Kaur, MDBlank
Private practice
,
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank